Thunderstorm Wind, Loudoun
- When
- June 29, 6:34 PM EST
- Where
- Loudoun County, Leesburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.117, -77.550
Trees and powerwires down
A stagnant airmass was in place, allowing for abundant moisture and instability to help generate heavy rainfall-producing strong to severe thunderstorms. A weak upper level disturbance also helped to kick off the activity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A stagnant airmass was in place, allowing for abundant moisture and instability to help generate heavy rainfall-producing strong to severe thunderstorms. A weak upper level disturbance also helped to kick off the activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 29, 2:10 PM EST, 4 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT WED JUN 29 2005 .SHORT TERM (TNGT AND THU)... THE SHORT TERM FORECAST WILL STILL BE DOMINATED BY THE TROPICAL AIRMASS THAT HAS BEEN IN PLACE FOR THE LAST SEVERAL DAYS. SHOWERS AND THUNDERSTORMS HAVE BEEN RELATIVELY SLOW TO DEVELOP THIS AFTERNOON...BUT THE 88D IS NOW SHOWING SOME SHOWING SOME ACTIVITY WEST OF THE BLUE RIDGE MOUNTAINS. THUNDERSTORMS THAT DEVELOP WILL ONCE AGAIN BE HEAVY RAINFALL PRODUCERS. ACTIVITY MAY NOT NECESSARILY BE DIURNAL IN NATURE...AS A SHORTWAVE IS PROGGED TO MOVE EAST IN THE MID LEVEL FLOW OVERNIGHT. POPS WILL CONTINUE INTO THE OVERNIGHT HOURS. SHORTWAVE IS PROGGED TO COME THROUGH OVERNIGHT WITH AN ASSOCIATED TROUGH. THIS TROUGH LINGERS OVER THE EASTERN PORTION OF THE CWFA THROUGH TOMORROW. AT THE SURFACE...A WEAK TROUGH IN PLACE THIS AFTERNOON STILL LINGERS THROUGH THE DAY TOMORROW. THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP TOMORROW...WILL STILL BE LOCALLY HEAVY RAINFALL PRODUCERS. TEMPERATURE GUIDANCE STILL IS PRETTY CLOSE...BUT THE MET NOW LOOKS TO BE TRENDING A LITTLE BETTER THAN THE MAV GUIDANCE. A FEW MORE BREAKS IN THE CLOUDS ARE EXPECTED TOMORROW...AND TEMPERATURES SHOULD BE SLIGHTLY WARMER. THE GUIDANCE SEEMS TO HAVE A GOOD GRASP ON THIS...AND WILL TAKE A COMPROMISE. && .LONG TERM (THU NGT THROUGH WED)... THU NIGHT ANY LINGERING DIURNALLY-CONVECTION WILL BE END BY MIDNIGHT...OTHERWISE IT WILL BE ANOTHER WARM MUGGY NIGHT. BY FRIDAY...THE COLD FRONT IN THE MIDWEST WILL BE PUSH EAST TOWARD THE CWA. LOOK FOR A LEE TROUGH TO FORM FRI MORNING. CLOUD COVER ON FRI AM COULD BE QUITE EXTENSIVE...BUT INTENSE PEAK JUNE SUN WILL BREAK UP CLDS BY 15Z. AS THE CLDS BREAK DAYTIME TEMPS WILL RISE QUICKLY WITH L90S IN THE METRO DC/BATL AREA. THERE COULD BE A FEW SHOWERS POPING FRI MORNING...BUT THEYD BE FEW AND FAR BETWEEN. AS THE COLD FRNT APPORACHES FRI AFTERNOON...EXPECT A CONVECTIVE BAND TO FORM JUST TO OUR WEST AND OUT AHEAD OF THE MAIN FRONT. THIS BAND WILL CROSS THE REGION FRI AFTN. 12Z MDL SOUNDINGS SUGGEST ML-CAPES WILL BE AT LEAST 1500...POSSIBLY CLOSER TO 2000 J/KG. AGREE WITH SPC ASSESMENT OF A SLIGHT RISK ON DAY 3 (FRI) FOR SEVERE WEATHER. AFTER THE CONVECTIVE BAND MOVES EAST OF THE AREA LATE FRI...THE FRONT WILL PUSH ACROSS THE CWA FRI NIGHT. I LEFT A CHANCE FOR PRECIP IN THE FORECAST FOR FRI NIGHT THROUGH 06Z...GRADUALLY TAPERING OFF THE POPS BELOW SLGT CHC BY 12Z ON SAT. FOR THE UPCOMING HOLDIAY WEEKEND...IT IS LOOKING REALLY NICE. HIGH PRES TO BUILD OVER THE AREA SAT AND LAST THROUGH MON. EXPECT DRY CONDITIONS...LESS HUMID AND WITH SEASONABLE TEMPS. ON THE MON...THE 4TH OF JULY...THE NEW 12Z GFS TRYS TO INCREAES HUMIDITIES ACROSS THE REGION ON MON AS THE CENTER OF THE SFC HIGH SLIDES OFF THE EAST COAST. PWATS WOULD INCREASE ABOVE 1 INCH ON MON...BUT DO NOT BUY THIS SOLN AS THERE IS STILL PLENY OF RIDGING AND DRY AIR OVER THE MID-ATLC ON MON TO KEEP IT COMFORTABLY DRY THROUGHOUT THE HOLIDAY DAY AND EVENING. FOR TUE AND WED...THE HIGH MOVES FURTHER OFF THE COAST ALLOWING MORE HUMID AIR TO ONCE AGAIN OVERSPREAD THE REGION ON TUE AND CONT ON WED. DAYTIME TEMPS SHOULD INCH UP EACH DAY TUE AND WED. PUT IN A SILENT 20 POP FOR WED...MAINLY FOR DIURNALLY-DRIVEN AFTN/EVNG PRECIP. && .AVIATION... VFR/MVFR CONDITIONS EXIST IN THE TERMINALS THIS AFTERNOON. TERMINAL SITES WILL ONCE AGAIN BE AFFECTED BY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE STORMS WILL BE HEAVY RAINFALL PRODUCERS...SO VSBYS WILL BE REDUCED TO 1 TO 2 MILES IN HEAVY RAINFALL. COVERAGE OF STORMS WILL DECREASE WITH HEATING...HOWEVER WITH A MID LEVEL SHORTWAVE MOVING THROUGH...SOME SHOWER ACTIVITY COULD LINGER INTO THE OVERNIGHT HOURS. LIGHT FOG WILL ALSO BE A PROBLEM AT MOST TERMINAL SITES...MRB AND CHO MAY EXPERIENCE VSBY VALUES IN THE 1 TO 2 MILE RANGE RIGHT BEFORE SUNRISE. && .MARINE...WINDS ON THE UPPER BAY HAVE BEEN FLUCTUATING ALL DAY...FLIRTING WITH SCA CONDITIONS. IN THE LAST FEW HOURS...THE WINDS HAVE COME UP AGAIN...AND WILL RAISE THE SCA FOR THE ENTIRE BAY OVERNIGHT. SOUTHERLY WINDS WILL ONCE AGAIN CHANNEL UP THE BAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ530>534 UNTIL 6 AM THURSDAY. && SHORT TERM/AVIATION/MARINE...LISTEMAA LONG TERM...SMZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1104 AM EDT WED JUN 29 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-301515- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1104 AM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND TORRENTIAL RAINFALL. DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL ONCE AGAIN DEVELOP THURSDAY AND FRIDAY... MAINLY DURING THE AFTERNOON. ONCE AGAIN THESE STORMS MAY PRODUCE LOCALIZED FLOODING. A MORE ORGANIZED AREA OF THUNDERSTORMS MAY DEVELOP FRIDAY AS A COLD FRONT MOVES THROUGH THE MID ATLANTIC STATES. IT IS POSSIBLE THAT SEVERE THUNDERSTORMS MAY OCCUR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG BUTLER 39.54N 76.73W
06/28/2005 BALTIMORE MD EMERGENCY MNGR
TREES DOWNED. ADDITIONAL TREES DOWN IN CENTRAL AND
SOUTHERN BALTIMORE COUNTY.
&&
MANNINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG WEST FRIENDSHIP 39.30N 76.95W
06/28/2005 HOWARD MD EMERGENCY MNGR
TREES DOWN IN WESTERN HOWARD COUNTY.
&&
MANNINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
730 PM EDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG GERMANTOWN 39.18N 77.26W
06/29/2005 MONTGOMERY MD EMERGENCY MNGR
TREES AND POWERLINES DOWN ALONG THE WESTERN PORTION OF
THE COUNTY.
&&
JBThe Sterling radar (KLWX), 17 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees and powerwires down
Trees down on US Route 50
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452027, 5452028, 5452029.